Alert archive / South Carolina / Lake Wind Advisories in 2021

Lake Wind Advisory 3, NWS Charleston, SC

March 27, 2021Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Mar 27, 2021, 3:09 PM EDT for Berkeley County, South Carolina. It took effect at Mar 28, 2021, 11:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2021, 3:09 PM EDT (19:09 UTC)
In effect from
Mar 28, 2021, 11:00 AM EDT
Expired
Mar 29, 2021, 3:25 AM EDT
In force
16 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS72 KCHS 271909
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
309 PM EDT Sat Mar 27 2021

SCZ045-280400-
/O.NEW.KCHS.LW.Y.0003.210328T1500Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
309 PM EDT Sat Mar 27 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM EDT
MONDAY FOR LAKE MOULTRIE...

* WHAT...Southwest winds 15 to 20 knots with gusts to 25 knots 
  and waves 1 to 2 feet expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Sunday to 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
9 follow-up statements
880 
WWUS72 KCHS 272215
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
615 PM EDT Sat Mar 27 2021

SCZ045-280615-
/O.CON.KCHS.LW.Y.0003.210328T1500Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
615 PM EDT Sat Mar 27 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO 5 AM
EDT MONDAY FOR LAKE MOULTRIE...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 knots
  and waves 1 to 2 feet expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Sunday to 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
733 
WWUS72 KCHS 280102
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
902 PM EDT Sat Mar 27 2021

SCZ045-280915-
/O.CON.KCHS.LW.Y.0003.210328T1500Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
902 PM EDT Sat Mar 27 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO 5 AM
EDT MONDAY FOR LAKE MOULTRIE...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 
  knots and waves 1 to 2 feet expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM Sunday to 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
158 
WWUS72 KCHS 280754
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
354 AM EDT Sun Mar 28 2021

SCZ045-281600-
/O.CON.KCHS.LW.Y.0003.210328T1500Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
354 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 AM EDT MONDAY FOR LAKE MOULTRIE...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 knots
  and waves 1 to 2 feet expected.

* WHERE...Lake Moultrie.

* WHEN...From 11 AM this morning to 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
371 
WWUS72 KCHS 281341
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
941 AM EDT Sun Mar 28 2021

SCZ045-282145-
/O.CON.KCHS.LW.Y.0003.210328T1500Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
941 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 knots
  and waves 1 to 2 feet expected.

* WHERE...Lake Moultrie.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
184 
WWUS72 KCHS 281657
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1257 PM EDT Sun Mar 28 2021

SCZ045-290100-
/O.CON.KCHS.LW.Y.0003.000000T0000Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1257 PM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WHAT...West winds 15 to 20 knots with gusts up to 25 knots and 
  waves 1 to 2 feet.

* WHERE...Lake Moultrie.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
520 
WWUS72 KCHS 281904
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
304 PM EDT Sun Mar 28 2021

SCZ045-290315-
/O.CON.KCHS.LW.Y.0003.000000T0000Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
304 PM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WHAT...West winds 15 to 15 knots with gusts up to 25 knots.

* WHERE...Lake Moultrie.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
965 
WWUS72 KCHS 282208
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
608 PM EDT Sun Mar 28 2021

SCZ045-290615-
/O.CON.KCHS.LW.Y.0003.000000T0000Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
608 PM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WHAT...Southwest 15 knots, becoming northwest 15 to 20 knots
  with gusts up to 25 knots and waves 1 to 2 feet.

* WHERE...Lake Moultrie.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
050 
WWUS72 KCHS 290118
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
918 PM EDT Sun Mar 28 2021

SCZ045-290900-
/O.CON.KCHS.LW.Y.0003.000000T0000Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
918 PM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WHAT...Southwest 15 knots, becoming northwest 15 to 20 knots 
  with gusts up to 25 knots and waves 1 to 2 feet.

* WHERE...Lake Moultrie.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
907 
WWUS72 KCHS 290725
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
325 AM EDT Mon Mar 29 2021

SCZ045-290830-
/O.CAN.KCHS.LW.Y.0003.000000T0000Z-210329T0900Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
325 AM EDT Mon Mar 29 2021

...LAKE WIND ADVISORY IS CANCELLED FOR LAKE MOULTRIE...

Winds have fallen below advisory levels. However, northwest winds
of 15 knots with gusts to around 20 knots will still be possible
through mid morning, before weakening by afternoon. 

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Mar 27, 1:11 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 27, 1:11 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
111 PM EDT Sat Mar 27 2021

.SYNOPSIS...
A weakening stationary front will lift north as a warm front
Saturday. A cold front will move through late Sunday, then weak
low pressure will track from the Gulf of Mexico across the
region Monday night through Tuesday night. A stronger cold
front will sweep through late Wednesday night, followed by cool
and dry high pressure into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A stalled front over the region will slowly lift northward as a
warm front today. Large scale forcing continues to be rather
weak, but isolated to perhaps scattered showers and thunderstorms
could develop this afternoon, primarily across the Charleston
Tri- County. Moderate instability is forecast, generally in the
1000-2000 J/kg range, and deep layer shear is sufficient to
support a stronger storm or two. Though, the threat for
widespread severe weather is low. Otherwise, temperatures will
soar well above normal again. Highs are forecast to peak in the
upper 80s to around 90 away from the locally cooler coastline.
These values put record highs in jeopardy (see climate section
below). Main changes with the early afternoon update was to sky
grids and PoPs to reflect latest trends.

Tonight: Any showers/thunderstorms across northern counties
should dissipate early, leaving partly to mostly cloudy skies
and low temperatures in the 60s. Areas of sea fog should
continue to impact the immediate coast. Inland, persistent
south/southwest winds should limited the potential for
significant radiation fog.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday: An elongated trough in the upper levels will push a
cold front through the area Sunday evening. Broad ridging over
the southern Atlantic and Gulf of Mexico will limit moisture and
instability ahead of the front. The best chance for convection
will be across the extreme inland areas early evening. Storm
organization is possible given 50-60 kt of bulk shear, but with
limited instability (SBCAPE 750 J/kg or less) a widespread
severe weather threat is unlikely at this time. An isolated
strong to severe storm with damaging wind gusts cannot be ruled
out however. Sunday will be warm and breezy with highs in the
upper 80s, with some locations in southeast Georgia even
reaching 90F. Along the coast, cooler SSTs will moderate
temperatures with highs in the upper 70s. Low temps will range
from the mid to upper 50s, owing to the passage of the cold
front.

Monday and Tuesday: Dry high pressure will briefly build Monday in the
wake of the front, where it eventually stalls over northern FL by
nightfall. Weak surface waves look to form along the boundary,
eventually causing the stalled front to lift north as a warm front on
Tuesday. At the very least, this should induce coastal troughing
offshore, or perhaps a closed low could develop and shift northeast
over the forecast area. Strengthening isentropic lift especially noted
at the 300K theta-e surface will induce showers and perhaps a
thunderstorm early afternoon through late evening. High-end
chance POPs have been highlighted over the region during the day
Tuesday. Temperatures will be much cooler behind the cold front
on Monday with highs in the upper 60s to lower 70s. Along the
coast even cooler temperatures are expected, reaching only into
the low 60s. Tuesdays' highs are expected to be about 5 degrees
warmer with the influence of WAA strengthening through the day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will briefly build back in Wednesday as a strong cold
front begins to approach from the west. This front could push through
Wednesday night followed by a much colder air mass later in the week
with below normal temps. Could even see some upper 30s inland Friday
and Saturday morning. This poses a threat for frost/freeze conditions,
considering other parameters are favorable as well; nearly calm winds
and high RH, which at the ground level could be nearly saturated with
recent rainfall.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR is expected to prevail through the 18z TAF period. The
probability for any shower/thunderstorm is too low to include in
the TAF. Gusty winds are expected to develop late Sunday
morning.

Extended Aviation Outlook: Gusty winds are expected Sunday. Flight
restrictions are possible within showers and perhaps a thunderstorm
Sunday as well as Tuesday.

&&

.MARINE...
Today and tonight: SW winds 5-10 kt will turn toward the S/SE
10-20 knots near the coast as the sea breeze develops this
afternoon. Then, the surface pressure gradient will tighten
tonight, and SW winds should increase to 15-20 knots most areas.
Seas will average 2-4 feet, highest beyond 20 nm.

Sea fog: Conditions favor development of sea fog today into
tonight. However, models have continued to hit fog pretty hard,
but it has not really materialized. Opted to trend fog wording
back to "patchy" for the remainder of the afternoon.

Sunday through Thursday: A cold front is expected to move offshore
Sunday night shifting southwest winds out of the northeast. Wind gusts
in the Charleston Harbor and the Charleston County nearshore waters
could reach Small Craft Advisory criteria Sunday afternoon/evening, in
advance of the cold front. Two-three foot seas Sunday morning will
build to 3-5 ft across the waters Sunday night in response to the
uptick in winds and should continue through the remainder of the
period. There is the potential for 6 ft seas across the offshore GA
waters and another surge in the winds near the tail end of the period,
as a stronger cold front is expected to approach the waters late
Wednesday night. Small Craft Advisory could be needed over portions of
the waters Thursday.

Sea Fog: On Sunday, occasional sea fog is possible across the nearshore
waters and adjacent harbors/rivers. Surface dewpoints in the mid 60s
moving across the cooler shelf waters favors occasional fog
development. Any residual fog should scour out Sunday night after the
cold front moves through.

&&

.CLIMATE...
March 27 Record High Temperatures
KCHS: 87 set in 2020
KSAV: 87 set in 2020
KCXM: 80 set in 1949

March 27 Record High Minimum Temperatures
KCXM: 67 set in 1949

March 28 Record High Temperatures
KCHS: 88 set in 2017
KSAV: 90 set in 2020

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...ETM
SHORT TERM...BRM/SPR
LONG TERM...BRM
AVIATION...BRM/SPR
MARINE...BRM/ETM
CLIMATE...
Hazardous weather outlook, Mar 27, 4:23 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
423 AM EDT Sat Mar 27 2021

AMZ374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-
280830-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Inland Jasper-Beaufort-
Coastal Colleton-Coastal Jasper-
423 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-354-280830-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
423 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Sea fog: Sea fog could become locally dense today and tonight, and
Dense Fog Advisories could be required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sea Fog: Sea fog could persist into Sunday. Fog could become locally
dense, and Dense Fog Advisories could be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ044-045-050-052-280830-
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
423 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Severe thunderstorms: Isolated to scattered thunderstorms could
develop this afternoon and early evening. A couple of thunderstorms
could produce isolated, brief damaging wind gusts and large hail,
mainly between 1 pm and 7 pm EDT.

If you plan to spend time outdoors today, remain alert for changing
conditions, and prepare to seek shelter if threatening weather
approaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters please pass along any severe weather reports this afternoon
and evening.

AMZ330-350-280830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
423 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe thunderstorms: Isolated to scattered thunderstorms could
develop this afternoon and early evening. A couple of thunderstorms
could produce isolated, brief strong wind gusts and large hail,
mainly between 1 pm and 7 pm EDT.

If you plan to spend time outdoors today, remain alert for changing
conditions, and prepare to seek shelter if threatening weather
approaches.

Sea fog: Sea fog could become locally dense today and tonight, and
Dense Fog Advisories could be required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sea Fog: Sea fog could persist into Sunday. Fog could become locally
dense, and Dense Fog Advisories could be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:08 PM EDTSmall Craft AdvisoryCHS40 hr

Nearby

Lake Wind Advisories in South Carolina, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.